Pennsylvania, 2017Damaging Winds in Pennsylvania, June 18, 2017
June 18, 2017 · NWS CLE · 9 events in 2 counties and zones
A strong cold front moved across the Upper Ohio Valley on June 18th. Showers and thunderstorms caused by this front affected portions of northwestern Pennsylvania during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across the Upper Ohio Valley on June 18th. Showers and thunderstorms caused by this front affected portions of northwestern Pennsylvania during the afternoon and early evening hours. A couple of the storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 18, 12:03 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 18, 12:03 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
103 PM EDT Sun Jun 18 2017
.SYNOPSIS...
A cold front will move east across the local area later today
and tonight. High pressure will gradually build northeast into
the region Monday through Wednesday. Another cold front should
push east into the area by Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convergence just strong enough near I-71 and from Geauga County
eastward to Erie County Pa to generate some showers. These have
been slow to grow so far but are in the region of greatest
instability. So we will continue to monitor them.
Previous Discussion...
Convective debris cloudiness will play a significant role in the
forecast across the region today. Currently seeing thicker cloud
cover across the western half of the County Warning Area (CWA).
Expect it to advect eastward and slowly decrease in coverage.
All short range models continue to indicate some prefrontal
convergence across the eastern half of the CWA this afternoon,
generally near and east of I-71. Earlier forecast seems to
handle this well and have only made some minor changes in the
timing. Current uncertainty is the coverage of the convection
that develops with only pockets of higher instability developing
where the cloud cover remains the thinnest.
With debris clouds already overspreading the area the potential
for significant daytime heating appears minimal. This will
limit MU CAPES to 1000 j/kg or less. Will continue with high
precip chances over the eastern two thirds of the area. Given
the amount of cloudiness expected today have backed off on temps
a little with warmest readings at the east end of the area.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
By daybreak Monday the area should be dry again. Some
instability showers remain possible on Monday as cool air
arrives in mid levels. There will be a noticeable change during
the day with surface dewpoints dipping well into the 50s by
early evening. Will again dry things out Monday night as
ridging occurs from the southwest. There still looks like there
could be a few showers on Tuesday as a short wave troughs rides
the top of the ridge. Chances look less than they did a couple
of days ago with better chances the further north you are.
Precip also looks less likely for Wednesday and have trimmed
back chances. Another system will begin to take shape to the
northwest on Wednesday night. We could see some warm air
advection showers sneak into the west end of the area by
daybreak Thursday.
New guidance coming in has been trending cooler with temps this
week. Have lowered highs Monday through Wednesday a degree or
two most areas. Overall...temps will average a tad below normal
during the period.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Fast moving upper level shortwaves will move east in the nearly
zonal flow across the forecast area. This will translate into weak
waves of low pressure that will move east northeast across the
region.
Surface high pressure will move east of the area to the Atlantic
Seaboard by Thursday afternoon. This will setup the movement of a
warm front north of the area. Warm air advection will take place
Thursday well ahead of advancing low pressure. Guidance
temperatures may be way too cool if warm air advection takes place
as strong as expected. Would not be surprised if we see upper 80s
Thursday across the area. The same for Friday as warm air advection
continues.
A southern stream low pressure system moves northeast out of the
deep south and then northeast of the area Saturday morning allowing
for some cold air advection to take place through the day into
Saturday night. Moisture will stream north toward the area from the
Gulf of Mexico Friday into the Ohio Valley. Limited moisture
associated with the cold front will slide southeast across the area
Saturday morning. All in all, the threat for showers and
thunderstorms is expected through the forecast period.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
Cold front working east across the area will trigger shra/tsra this
afternoon, mainly east of a line from CLE to MFD, that will sweep
east and should be moving out of nw pa around midnight. Some of the
storms in the east will be strong to locally severe with wind gusts
of 50 knots possible. Cloud bases will lower with fropa with some
mvfr cigs possibly lingering in the far east through the night.
Ground moisture and light winds will likely lead to fog tonight for
the east half of the area. Daytime heating by late Mon morning will
start to produce additional cu but expect most places to have cigs
into vfr levels by then.
Sw winds gusting 20 to 25 knots will diminish with sunset.
OUTLOOK...Non-VFR possible at times Mon aftn thru Fri in sct shra
and a few tsra.
&&
.MARINE...
Southwest flow will continue today ahead of the cold front.
Expecting highest waves to be just outside the 5 mile from shore
area and will hold off on issuing any small craft advisories. Wind
diminish tonight out of the southwest and west but increase to
around 20 knots by Tuesday morning. May need a small craft advisory
for Tuesday. Winds quickly diminish Tuesday evening and light
winds around 10 knots expected through Thursday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Kubina
NEAR TERM...Kubina/Mullen
SHORT TERM...Kubina
LONG TERM...Lombardy
AVIATION...Adams
MARINE...Lombardy
Hazardous weather outlook, Jun 18, 12:56 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
156 PM EDT Sun Jun 18 2017
LEZ142>147-162>169-OHZ003-006>012-017>020-027>030-036-037-047-191800-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Hancock-Seneca-Huron-
Medina-Wyandot-Crawford-Richland-Ashland-Marion-Morrow-Knox-
156 PM EDT Sun Jun 18 2017
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-148-149-OHZ013-014-021>023-031>033-038-089-PAZ001>003-191800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-Geauga-
Ashtabula Inland-Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
156 PM EDT Sun Jun 18 2017
...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed at this time.
In the hours before
Special weather statement, Jun 18, 11:57 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1257 PM EDT SUN JUN 18 2017
OHZ011>014-020>023-031>033-038-089-181715-
Summit-Geauga-Medina-Wayne-Holmes-Portage-Lake-Stark-Mahoning-
Trumbull-Ashtabula Lakeshore-Cuyahoga-Ashtabula Inland-
1257 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORMS WILL AFFECT
PORTAGE...MAHONING...TRUMBULL... GEAUGA...CUYAHOGA...EASTERN
MEDINA...LAKE...STARK...SUMMIT...EASTERN WAYNE...ASHTABULA AND
EASTERN HOLMES COUNTIES...
At 1251 PM EDT, The strongest thunderstorm was located near
Millersburg Half inch hail is possible with this storm.
Some of the Locations that can be impacted by strong
thunderstorms through 130 PM include...Akron, Canton, Youngstown,
Warren, Wooster, Painesville, Ashtabula, Willowick, Conneaut,
Ravenna, Chardon, Fairport Harbor, Millersburg, Cuyahoga Falls,
Euclid, Mentor and Cleveland Heights.
LAT...LON 4045 8205 4154 8171 4170 8144 4197 8053
4108 8054 4090 8093 4090 8108 4083 8109
4066 8144 4063 8167 4055 8166 4045 8189
TIME...MOT...LOC 1651Z 243DEG 34KT 4121 8155
ThompsonSpecial weather statement, Jun 18, 1:06 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
206 PM EDT SUN JUN 18 2017
PAZ001>003-181830-
Northern Erie-Southern Erie-Crawford-
206 PM EDT SUN JUN 18 2017
...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT ERIE AND
EASTERN CRAWFORD COUNTIES...
At 205 PM EDT, radar indicated a broken line of strong thunderstorms
were located along a line extending from near Girard to near Albion
to near Harmonsburg to 6 miles east of Atlantic. Movement was east
at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Erie, Meadville, Corry, Edinboro, Titusville, North East, Union City,
Girard, Cambridge Springs, Waterford, Albion, Wattsburg, Canadohta
Lake, Riceville, Northwest Harborcreek, Lincolnville, Guys Mills,
Harborcreek, Lawrence Park and Wesleyville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4162 7961 4162 7982 4158 7986 4151 7998
4149 8000 4148 8019 4185 8018 4185 8052
4198 8052 4226 7977 4201 7976 4199 7961
TIME...MOT...LOC 1805Z 248DEG 29KT 4203 8034 4190 8029 4167 8024 4149
8022
MullenThunderstorm Wind, Crawford
- When
- June 18, 1:14 PM EST
- Where
- Crawford County, Harmonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -80.330
Thunderstorm winds downed a tree across a road in Summit Township.
Thunderstorm Wind, Crawford
- When
- June 18, 1:14 PM EST
- Where
- Crawford County, 4 mi SW of Saegertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.689, -80.205
Thunderstorm winds downed a tree.
Thunderstorm Wind, Crawford
- When
- June 18, 1:55 PM EST
- Where
- Crawford County, Guys Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 41.630, -79.980
Thunderstorm winds downed several trees.
Thunderstorm Wind, Crawford
- When
- June 18, 5:51 PM EST
- Where
- Crawford County, 1.71 mi SE of Harmonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Insurance Company
- Coordinates
- 41.650, -80.310
Thunderstorm winds downed several trees. Some of them blocked State Route near County Road 618.
Thunderstorm Wind, Erie
- When
- June 18, 6:03 PM EST
- Where
- Erie County, 2.33 mi NNW of Stateline
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.259, -79.773
Thunderstorm winds downed a tree.
Thunderstorm Wind, Crawford
- When
- June 18, 6:05 PM EST
- Where
- Crawford County, Saegertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.730, -80.150
Thunderstorm winds downed a tree.
Thunderstorm Wind, Erie
- When
- June 18, 6:07 PM EST
- Where
- Erie County, Union City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.900, -79.850
Thunderstorm winds knocked a tree down on some railroad tracks.
Thunderstorm Wind, Crawford
- When
- June 18, 6:10 PM EST
- Where
- Crawford County, Meadville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.630, -80.150
Thunderstorm winds downed a tree.
Thunderstorm Wind, Erie
- When
- June 18, 6:14 PM EST
- Where
- Erie County, 4 mi W of Wattsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.000, -79.878
Thunderstorm winds downed a tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, June 18, 2017$2.8 million · 1 event
- Damaging Winds in New York, June 18, 2017$277,000 · 50 kt wind · 26 events
- Flash Flooding and Damaging Winds in Tennessee, June 18, 2017$202,000 · 50 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2017$127,000 · 53 kt wind · 8 events
- Damaging Winds in Ohio, June 18, 2017$91,000 · 50 kt wind · 11 events
- Damaging Wind in Kentucky, June 18, 2017$125,000 · 74 kt wind · 1 event
- Damaging Winds in New York, June 18, 2017$44,000 · 60 kt wind · 11 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 18, 2017$30,000 · 1 in hail · 15 events
- Damaging Wind in Missouri, June 18, 2017$25,000 · 65 kt wind · 1 event
- Excessive Heat in Arizona, June 18 to 25, 201715 events
- Heat in California, June 18 to 25, 201710 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708169, 708170, 708173, 708174, 708178, 708172, 708176, 708171, 708179.